Are You Missing Something Essential?

By on February 17, 2017
Drugs Deplete Essential Nutrients

Drugs can deplete essential nutrients. Despite being effective and even life-saving, both over-the-counter and prescription medications can have potential side effects. Many people are not always aware that these side effects may not stem directly from the drug itself, but rather as a result of nutritional deficiencies from prolonged use. An enriched diet and supplementation can help replenish essential nutrients that are lost.

Medications can actually rob our bodies of essential nutrients. This type of adverse drug reaction is known as drug-induced nutrient depletion (DIND), and it is far more common than is acknowledged.

More than 1,000 of the most commonly prescribed prescription drugs, and many over-the-counter, can cause nutrient depletion. In fact, it is estimated that up to 30 per cent of pharmaceutical side effects are the result of DIND.

Since not all healthcare professionals realize that many drugs are capable of causing nutritional deficiency-related health problems, you’re often not informed what to look out for and how to reverse their effects through appropriate supplementation.

Who’s at risk?

Children, seniors, pregnant women and individuals with chronic diseases are at a greater risk of medications affecting their nutritional health. However, seniors run the highest risk of all, considering they tend to take the most medications. This is further compounded by the fact that seniors metabolize and eliminate drugs more slowly due to aging of the liver and kidneys.

The Canadian Institute for Health Information (CIHI) reported in 2009 that about two-thirds, or 63 per cent, of seniors on public drug programs in six provinces were claiming use of five or more drugs from different drug classes, and nearly a quarter, or 23 per cent, had claims for 10 or more drug classes. Polypharmacy, the use of five or more prescription medications, is common among seniors and is a known risk factor not only for drug-drug interactions, but also for drug-induced nutrient depletion.

How drugs steal nutrients from our bodies

Medications can deplete nutrients through various mechanisms, like altering the way a nutrient is absorbed, made, stored or excreted. Some, like acid blockers, can impair the digestion of needed macronutrients. Others may bind or sequester nutrients, preventing absorption entirely.

For example, cholesterol-lowering medications, such as resins, work by binding to bile in the intestine to form an insoluble complex. This is then excreted in stool, leaving less bile acid in the body and requiring more to be made.
While increased production of bile acids uses up cholesterol and lowers levels in our blood stream, this process also prevents the absorption of fat soluble vitamins and folic acid.

Some medications can block the body’s production of a nutrient. For instance, take how statins affect coenzyme Q10 (CoQ10) production. CoQ10 is a vitamin-like, antioxidant that occurs naturally in the body and is found in every cell. By shutting down the pathway involved in cholesterol production, the same pathway by which CoQ10 is produced by the body is also closed. Depleting the body of CoQ10 can lead to muscle fatigue, muscle pain and even heart failure.

A drug may also deplete a critical nutrient by increasing the rate at which the body breaks it down or eliminates it through the kidneys. Medications like diuretics increase urine output, which also causes loss of water-soluble vitamins and electrolytes, such as potassium and magnesium.

Finally, some medications can affect our appetite, suppressing it and discouraging us from obtaining dietary nutrients, or increasing it, causing us to crave processed foods devoid of nutrients. Drugs can also alter the sense of smell or taste, leading to poor food intake and causing malnutrition.

If you are taking medication, talk to your naturopathic doctor, pharmacist or other healthcare professional about potential nutrient loss. It’s relatively easy to replace any essential nutrients you lose through supplementation.

Taking acid suppressants?

Stomach acid is an important factor in absorption of non-heme iron, vitamin B12 and minerals. Pay particular attention for these deficiencies with patients on acid suppressing drugs.

Consider taking:

Magnesium, Iron & Vitamin B12

Taking antibiotics?

Antibiotics not only destroy beneficial gut bacteria that aid in the production of vitamin K and digestion, they also deplete the body of B vitamins, calcium and iron.

Consider taking:

Probiotics, Vitamin K2 & a good Multivitamin

Taking antidepressants?

B vitamins, especially B12 and folate, are critical cofactors for the production of serotonin and dopamine. Research also shows that most people suffering from depression are deficient in B vitamins.

Consider taking:

Vitamin B-Complex, CoQ10 & Melatonin before bed

Taking anti-inflammatories?

NSAIDS: Painkillers can deplete various nutrients, but folic acid is the most well-recognized and well-researched. 

Corticosteroids: Corticosteroids may deplete bone-building minerals, particularly calcium and magnesium.

Consider taking:

Vitamin B-Complex, Vitamin C, Calcium, Vitamin D3 & Vitamin K2

Taking antihypertensives?

Many antihypertensives lower blood pressure by decreasing salt and water in the body. That mean minerals like magnesium, calcium and potassium are lost. 

Beta blockers slow the heart rate and reduces the force at which blood is pumped. It can also deplete your stores of CoQ10, leading to energy starvation of cardiac myocytes.

Consider taking:

Magnesium & CoQ10

Remember: You should always consult with your healthcare practitioner to make sure supplementation is right for your condition!

Originally from ND Notes a health and wellness resource developed by the naturopathic doctors and healthcare practitioners at CanPrev and Orange Naturals. We design and develop natural health products that are safe, effective, and easy to use. 

Visit canprev.ca and orangenaturals.com to learn more.

 
 

 

 

 

About Charleen Wyman

Leave a Reply

Your email address will not be published. Required fields are marked *